Texas, 2006Flash Flooding in Texas, August 22, 2006
August 22, 2006 · NWS LUB · 2 events in 2 counties and zones
August 22 Flash Flood Event Summary: Scattered thunderstorms produced very heavy rainfall over the northern South Plains and the extreme southern Texas Panhandle during the morning hours of the 22nd. Localized flash flooding presented a threat to motorists over portions of Castro and Swisher Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
August 22 Flash Flood Event Summary: Scattered thunderstorms produced very heavy rainfall over the northern South Plains and the extreme southern Texas Panhandle during the morning hours of the 22nd. Localized flash flooding presented a threat to motorists over portions of Castro and Swisher Counties. Local officials closed a number of roads in the area due to flowing flood waters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 22, 3:45 AM CST, 5 hours 30 minutes earlier.
Area forecast discussion, Aug 22, 3:45 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
445 AM CDT TUE AUG 22 2006
.SHORT TERM...
SCATTERED THUNDERSTORMS CONTINUE EARLY THIS MORNING ACROSS THE
FORECAST AREA WITH EASTERLY LOW LEVEL JET AND WARM ADVECTION ACTING
ON ABUNDANT LOW TO MID LEVEL MOISTURE. EXPECT TO SEE CURRENT
PATTERN CONTINUE TODAY AND TONIGHT WITH THE HIGHER COVERAGE OF RAIN
ACROSS THE NORTHWESTERN SOUTH PLAINS AND THE SOUTHERN PANHANDLE WITH
LIKELY POPS THERE TODAY. COULD SEE A FLOOD SITUATION DEVELOP IF
HEAVY RAIN AND TRAINING ECHOES CONTINUE FROM FRIONA TO TULIA TO
CHILDRESS. WILL CONTINUE TO MONITOR THOSE AREAS. TO THIS POINT...
FLOODING HAS BEEN MINOR AND HAS NOT BECOME WIDESPREAD. TODAYS
TEMPERATURES WILL BE IN LINE WITH HIGHS YESTERDAY WITH COOLER
CONDITIONS ACROSS THE NORTH WITH MORE CLOUD COVER AND COVERAGE OF
SHOWERS. MILD AGAIN TONIGHT WITH DEWPOINTS HOLDING IN THE 60S
CONTRIBUTING TO PRECIPITABLE WATER VALUES NEAR 1.5 INCHES.
.LONG TERM...
SUBTROPICAL RIDGE CENTERED OVER FOUR CORNERS REGION WEDNESDAY WILL
BEGIN TO FLATTEN/WEAKEN BY THURSDAY AS RATHER POTENT H50 SHORTWAVE
ZIPS EAST ACROSS THE FAR NORTHERN TIER OF THE UNITED STATES. COULD
STILL SEE ISOLD -TSRA ON WED MOST AREAS DUE TO LINGERING UPPER
LEVEL MOISUTRE AND WEAK SFC BOUNDARIES LURKING ABOUT. FOR THURS
AND FRI...AM EXPECTING WARMER AND GENERALLY DRY CONDITIONS AS
RIDGE CENTER TRACKS BACK EAST TWD THE MID SOUTH REGION. EXCEPTION
COULD BE SOME ISOLD STORMS TWD NM BORDER INVOF OF DEEPENING SFC
TROUGH AXIS AHEAD OF MID LEVEL WAVE TRACKING THROUGH THE CENTRAL
ROCKIES.
FOR THE WEEKEND...MODELS ARE NOW IN FAIR AGREEMENT OF NEXT COLD
FRONT TO ARRIVE LATE SATURDAY OR EARLY SUNDAY. FOR NOW WILL
INTRODUCE LOW ORDER POPS WITH SLIGHTLY COOLER TEMPS FOR SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 79 67 87 63 / 60 60 30 20
TULIA 81 68 89 65 / 60 50 30 20
PLAINVIEW 83 69 90 65 / 50 50 30 20
LEVELLAND 87 69 90 66 / 40 30 20 20
LUBBOCK 87 70 92 69 / 40 30 20 20
BROWNFIELD 90 72 91 67 / 30 20 20 20
CHILDRESS 86 71 93 71 / 60 50 30 20
SPUR 90 73 95 69 / 30 30 20 20
ASPERMONT 94 77 98 73 / 20 20 20 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
06/21
Hazardous weather outlook, Aug 22, 4:23 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
523 AM CDT TUE AUG 22 2006
TXZ021>044-231030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
523 AM CDT TUE AUG 22 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
FLOODING
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT
WITH THE GREATEST COVERAGE OVER THE SOUTHERN TEXAS PANHANDLE AND
NORTHERN SOUTH PLAINS. SOME OF THE STORMS WILL PRODUCE LOCALLY
HEAVY RAIN WITH RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR.
ADDITIONAL RAINFALL ACCUMULATION OF 1 TO 2 INCHES MAY OCCUR WITH
LOCALIZED AMOUNTS NEAR 3 INCHES POSSIBLE...ESPECIALLY ACROSS THE
SOUTHERN TEXAS PANHANDLE. ADDITIONAL RAINFALL TODAY AND TONIGHT
MAY RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTER GROUPS AND
LOCAL AUTHORITIES ARE URGED TO IMMEDIATELY RELAY REPORTS OF FLOODING
TO THE NATIONAL WEATHER SERVICE OFFICE IN LUBBOCK.
Flash Flood, Castro
- When
- August 22, 9:15 AM CST to 11:00 AM CST
- Where
- Castro County, 6 mi S of Dimmitt
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
Texas Department of Transportation and local law enforcement officials reported flash flooding along U.S. Highway 385 in southern Castro County during the late morning hours of the 22nd. Reports indicated that nearly one foot of rapidly flowing water inundated the highway at several locations.
Flash Flood, Swisher
- When
- August 22, 9:45 AM CST to 11:30 AM CST
- Where
- Swisher County, 4 mi E of Tulia
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
Local officials closed portions of Texas Highway 86 east of Tulia due to flowing flood waters. More than six inches of running water inundated the driving surface. Other secondary roadways in the area were impacted by flash flooding, including Farm to Market Roads 2141 and 1318.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, August 22, 20061 death · 1 event
- Damaging Wind in Arizona, August 22, 2006$200,000 · 52 kt wind · 1 event
- Hail in North Dakota, August 22, 2006$190,000 · 1.75 in hail · 1 event
- Damaging Winds in Texas, August 22, 2006$117,000 · 65 kt wind · 9 events
- Wildfire in Wyoming, August 22 to 28, 2006$65,000 · 2 events
- Hail in North Dakota, August 22, 2006$35,000 · 1 in hail · 1 event
- Hail in North Dakota, August 22, 20061 injured · 1.75 in hail · 1 event
- Hail and Damaging Wind in Texas, August 22, 2006$13,000 · 53 kt wind · 3 events
- Hail in North Dakota, August 22 to 23, 20061.75 in hail · 7 events
- Hail and Damaging Winds in South Dakota, August 22, 20061 in hail · 6 events
- Hail and Damaging Wind in Minnesota, August 22, 200652 kt wind · 5 events
- Hail in Washington, August 22, 20061.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525300, 5525301.